Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 65, NWS Goodland, KS

October 3, 2023Gove County, Kansas

NWS Goodland, KS issued this tornado warning at Oct 3, 2023, 4:49 PM CDT for Gove County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2023, 4:49 PM CDT (21:49 UTC)
Expired
Oct 3, 2023, 5:15 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Gove County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 1:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WFUS53 KGLD 032149
TORGLD
KSC063-032215-
/O.NEW.KGLD.TO.W.0065.231003T2149Z-231003T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
449 PM CDT Tue Oct 3 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Gove County in west central Kansas...

* Until 515 PM CDT.
    
* At 449 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles north of Pendennis, moving northeast at 35
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3870 10052 3897 10021 3897 10015 3870 10016
TIME...MOT...LOC 2149Z 217DEG 32KT 3880 10031 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

TT
3 follow-up statements
941 
WWUS53 KGLD 032201
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
501 PM CDT Tue Oct 3 2023

KSC063-032215-
/O.CON.KGLD.TO.W.0065.000000T0000Z-231003T2215Z/
Gove KS-
501 PM CDT Tue Oct 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN GOVE COUNTY...
    
At 500 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Utica, moving northeast at 45 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3871 10048 3897 10021 3897 10015 3870 10016
TIME...MOT...LOC 2200Z 223DEG 37KT 3880 10021 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Trigg
745 
WWUS53 KGLD 032208
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
508 PM CDT Tue Oct 3 2023

KSC063-032215-
/O.CON.KGLD.TO.W.0065.000000T0000Z-231003T2215Z/
Gove KS-
508 PM CDT Tue Oct 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN GOVE COUNTY...
    
At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Collyer, moving northeast at 60 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3870 10032 3897 10021 3897 10015 3870 10016
TIME...MOT...LOC 2208Z 209DEG 52KT 3890 10013 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

TT
824 
WWUS53 KGLD 032212
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
512 PM CDT Tue Oct 3 2023

KSC063-032222-
/O.EXP.KGLD.TO.W.0065.000000T0000Z-231003T2215Z/
Gove KS-
512 PM CDT Tue Oct 3 2023

...THE TORNADO WARNING FOR SOUTHEASTERN GOVE COUNTY WILL EXPIRE AT
515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3870 10032 3897 10021 3897 10015 3870 10016
TIME...MOT...LOC 2212Z 217DEG 32KT 3891 10012 

$$

TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 3, 4:15 PM CDT, 34 minutes earlier.

Area forecast discussion, Oct 3, 4:15 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
315 PM MDT Tue Oct 3 2023

.SHORT TERM...(This evening through Wednesday Night)
Issued at 314 PM MDT Tue Oct 3 2023

At the start of the short term period, the latest RAP analysis shows
the CWA with a south-southwesterly flow aloft as an upper air low
spins over the easter MT/WY border. Current surface observations
along with radar imagery report scattered thunderstorms popping up
all across the CWA moving generally northeast as a cold front has
progressed around halfway from CO into the CWA. Going forward
through the rest of the day, models show the low opening into a
trough during the evening with the CWA keeping a west-southwesterly
flow through the night as the base moves over it. At the surface,
chances for showers and thunderstorms are expected to continue
through remainder of the afternoon and into the evening as the front
continues its eastward progress. Latest runs of the CAMs show these
chances ending for the CO counties around 23Z with the remaining
areas having their chances end around 01Z (when the current Severe
Thunderstorm Watch is expected to expire) as the line of storms
moves in central NE and central KS. Upon looking at model convective
parameters, bulk shear values well above 40 kts are seen across the
entire CWA during the time of expected convection with MLCAPE values
around 2000 J/kg just ahead of the front as it moves through. Due to
recent storm reports already experienced, potential storm hazards
include large hail up to 2 inches or greater in diameter, wind gusts
up to 70 mph, and brief tornados. Storms are moving quickly enough
that flash flooding does not appear to be an issue, but a brief
period of heavy rainfall has been experienced with storms so far and
can continue with storms going forward. Another concern with these
storms is that the strong wind gusts that they produce may cause
blowing dust lowering visibility drastically. After storms pass,
models show winds dying down allowing for a relatively calmer night
with skies clearing up and cooler temperatures. Overnight lows are
forecast to be between the lower 40s and lower 50s.

On Wednesday, forecast guidance continues to show the CWA under a
west-southwesterly flow with the trough reorienting itself with a
positive tilt in the morning with the trough axis to the west of the
CWA. The axis looks to pass over the CWA in the evening turning the
CWA's upper air flow to northerly going through the night. At the
surface, models show the CWA seeing a much less active day compared
to Tuesday as a surface high pressure is expected to move from CO
across southern NE. This high expects to keep precipitation chances
minimal throughout the day with drier air moving into the region.
Daytime highs for Wednesday expect to be in the upper 60s to middle
70s followed by overnight lows in the lower to upper 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 125 PM MDT Tue Oct 3 2023

Cooling off for the first part of the long term period with
potential frost/freeze for some over the weekend prior to a warming
trend into the start of next week.

On Thursday, flow aloft is out of the west-northwest with an upper
level trough over the northern CONUS and recent progression of a
shortwave trough east of the area. Late Thursday into Friday, upper
level troughing begins to sink south as ridging amplifies over the
western CONUS. Generally northwesterly to west-northwesterly flow
will continue throughout the long term period. A shortwave
disturbance looks to move through towards the beginning of next
week.

The long term period will be mostly dry aside from some slight
chances for showers late Thursday-early Friday, generally for
northern and eastern portions of the area. Main story will be the
cooler overnight temperatures with some locations over the weekend
forecast to reach freezing as high pressure is over the area. Will
continue to monitor this potential. Expect high temperatures in the
60s and 70s Thursday, upper 50s to middle 60s Friday, 60s and 70s
Saturday, followed by a warming trend back into the 70s and 80s to
start the week. Overnight lows will be generally in the 30s and 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1128 AM MDT Tue Oct 3 2023

Difficult forecast for the 18Z TAF period, but anticipating VFR
conditions for both KGLD and KMCK throughout the TAF period. The
most difficult parts of the forecast come during the first 6-10
hours due to a cold frontal passage and the associated showers and
potentially severe thunderstorms developing with it. South-
southwesterly winds gusting up to around 25 kts are expected at
the start the look to veer to westerly with precipitation chances
starting. There may be a brief period where a thunderstorm
intensifies at both terminals which could increase wind gusts
dramatically. But after the severe weather ends, models show winds
taking a northwesterly flow and possibly become light and
variable by the evening hours. Winds at both terminals then look
to increase to around 10 kts on Wednesday morning. Will continue
to monitor conditions and amend TAFs if needed in case the cold
front changes its current pace and precipitation start times
change.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...CC
AVIATION...076
Hazardous weather outlook, Oct 3, 2:55 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
155 PM MDT Tue Oct 3 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
155 PM MDT Tue Oct 3 2023 /255 PM CDT Tue Oct 3 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect this afternoon and evening
for the entire Tri-State Area until 7 PM MDT / 8 PM CDT.

A late season outbreak of severe thunderstorms is expected across
the Tri-State area today. By early this afternoon, scattered
thunderstorms will develop as a cold front moves through the area.
Some of these storms will become severe and are capable of producing
large hail up to two inches or greater in diameter, damaging wind
gusts up to around 70 mph, and tornadoes. Storm chances are
anticipated to last into the evening. Please stay weather aware
today!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Patchy frost may develop Friday morning as temperatures drop into
the middle 30s.

The first freeze of the season may occur Saturday morning as
temperatures drop into the upper 20s and lower 30s.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

In the hours before

Local storm report, Oct 3, 4:25 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
325 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Tstm Wnd Gst     5 W Norton              39.84N 99.98W
10/03/2023  M52 MPH          Norton             KS   Mesonet

&&
Local storm report, Oct 3, 4:27 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
327 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     3 SE Oakley             39.10N 100.82W
10/03/2023  M54 MPH          Logan              KS   AWOS

            AWOS station KOEL 2 ESE Oakley.

&&

KAK
Local storm report, Oct 3, 4:28 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
328 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Gst     Clayton                 39.74N 100.18W
10/03/2023  E60 MPH          Norton             KS   Trained Spotter

            Trained spotter estimates thunderstorm winds
            40-60 mph.

&&
Local storm report, Oct 3, 4:31 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
331 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Hail             4 SW Norton             39.80N 99.94W
10/03/2023  M2.00 inch       Norton             KS   Public

            Relayed report with picture of hail up to
            two inches in diameter at the Keith Sebelius
            Reservoir.

&&

KAK
Local storm report, Oct 3, 4:38 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
338 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             Norton                  39.83N 99.90W
10/03/2023  E2.00 inch       Norton             KS   Public

            Caller reported two inch hail on the west
            side of Norton.

&&

KAK
Special weather statement, Oct 3, 4:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM CDT Tue Oct 3 2023

KSZ029-032215-
Gove KS-
439 PM CDT Tue Oct 3 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN GOVE COUNTY THROUGH 515
PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Shields, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Quinter.

This includes Interstate 70 in Kansas between mile markers 102 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas.

&&

LAT...LON 3870 10044 3871 10065 3913 10031 3913 10015
      3870 10015
TIME...MOT...LOC 2139Z 217DEG 45KT 3876 10046

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 1:48 AM CDTSpecial Weather StatementGLDGove27 min
Oct 3, 1:12 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace63 min
Oct 3, 1:30 PM CDTSpecial Weather StatementGLDGreeley15 min
Oct 3, 1:48 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Logan, Wallace57 min
Oct 3, 1:53 PM CDTSpecial Weather StatementGLDGreeley22 min
Oct 3, 1:57 PM CDTSpecial Weather StatementGLDDecatur33 min
Oct 3, 2:07 PM CDTSpecial Weather StatementGLDRawlins23 min
Oct 3, 2:33 PM CDTSpecial Weather StatementGLDCheyenne27 min
Oct 3, 2:33 PM CDTSpecial Weather StatementGLDWichita27 min
Oct 3, 2:41 PM CDTSpecial Weather StatementGLDThomas34 min
Oct 3, 2:43 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas62 min
Oct 3, 2:58 PM CDTSevere Thunderstorm WarningGLDThomas42 min
Oct 3, 3:03 PM CDTSpecial Weather StatementGLDLogan27 min
Oct 3, 3:17 PM CDTSevere Thunderstorm WarningGLDSherman28 min
Oct 3, 3:24 PM CDTSpecial Weather StatementGLDSheridan36 min
Oct 3, 3:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas63 min
Oct 3, 3:28 PM CDTSpecial Weather StatementGLDGraham17 min
Oct 3, 3:37 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman38 min
Oct 3, 3:40 PM CDTSevere Thunderstorm WarningGLDSherman35 min
Oct 3, 3:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton48 min
Oct 3, 3:49 PM CDTTornado WarningGLDDecatur26 min
Oct 3, 4:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton54 min
Oct 3, 4:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Rawlins, Sherman, Thomas35 min
Oct 3, 4:11 PM CDTSpecial Weather StatementGLDGraham34 min
Oct 3, 4:20 PM CDTTornado WarningGLDNorton25 min
Oct 3, 4:32 PM CDTSevere Thunderstorm WarningGLDGraham, Norton43 min
Oct 3, 4:39 PM CDTSpecial Weather StatementGLDGove36 min
Oct 3, 5:06 PM CDTSpecial Weather StatementGLDThomas24 min
Oct 3, 5:28 PM CDTSpecial Weather StatementGLDGraham17 min
Oct 3, 5:29 PM CDTSpecial Weather StatementGLDDecatur16 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.